Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 316, NWS Springfield, MO

August 18, 2017Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2017, 3:32 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 3:32 PM CDT (20:32 UTC)
Expired
Aug 18, 2017, 4:30 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS53 KSGF 182032
SVRSGF
KSC011-MOC217-182130-
/O.NEW.KSGF.SV.W.0316.170818T2032Z-170818T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
332 PM CDT FRI AUG 18 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bourbon County in southeastern Kansas...
  Northwestern Vernon County in west central Missouri...

* Until 430 PM CDT

* At 332 PM CDT, a severe thunderstorm was located near Fort Scott,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nevada...                         Richards...
  Deerfield...                      Metz...
  Stotesbury...                     Hammond...
  Horton...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3789 9475 3800 9470 3800 9433 3776 9434
      3782 9461
TIME...MOT...LOC 2032Z 274DEG 7KT 3791 9462 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
439 
WWUS53 KSGF 182052
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
352 PM CDT FRI AUG 18 2017

KSC011-MOC217-182130-
/O.CON.KSGF.SV.W.0316.000000T0000Z-170818T2130Z/
Bourbon KS-Vernon MO-
352 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL BOURBON AND NORTHWESTERN VERNON COUNTIES...

At 352 PM CDT, a severe thunderstorm was located 8 miles northeast of
Fort Scott, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nevada...                         Richards...
Deerfield...                      Metz...
Stotesbury...                     Horton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3791 9470 3799 9467 3800 9433 3776 9434
      3782 9461
TIME...MOT...LOC 2052Z 274DEG 7KT 3791 9457 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
918 
WWUS53 KSGF 182130
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
430 PM CDT FRI AUG 18 2017

KSC011-MOC217-182139-
/O.EXP.KSGF.SV.W.0316.000000T0000Z-170818T2130Z/
Bourbon KS-Vernon MO-
430 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOURBON AND
NORTHWESTERN VERNON COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3791 9470 3799 9467 3800 9433 3776 9434
      3782 9461
TIME...MOT...LOC 2129Z 274DEG 7KT 3791 9448 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:11 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 2:11 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 131 PM CDT Fri Aug 18 2017

A weak shortwave moving across the area this afternoon was trying
to aid in developing some showers and storms across along I-49.
This activity may increase in coverage and intensity as we go
through the afternoon hours as noted by the HRRR. The short term
models have struggled with this development through the morning
hours however but will keep monitoring this through the afternoon.
MLCAPE values of around 2000 j/kg and 25kts 0-6km shear could
allow for some stronger storms to develop in the near term along
the MO/AR border in sw MO.

Short and medium range models do continue to show a complex of
storms developing and moving across the Ozarks late this evening
into overnight. A few models like the GFS and ECMWF have rainfall
developing as early as 21z along the I-49 corridor with the
rainfall spreading east overnight. Other models hold all the rain
off until after midnight. Overall, thinking that mid evening will
be the best timing for rain and storms to develop and move east
with initiation along I-49 seeming the best potential location.

Current forecasts from both SPC and WPC indicate slight risks for
severe storms and flooding rain respectively across southeastern
Kansas and western into central Missouri respectively.

The flooding potential will be contingent on training storm
development. If this occurs some locations could see 2 to 3 inches
of rainfall.

Current mesoscale date across eastern Kansas and western Missouri
has nearly 3000j/kg of cape across the area with dewpoints in the
low to middle 70's with several shortwaves expected to move
across the area this evening and overnight. there will be the
potential for some strong to severe storm development. Primary
concerns will be damaging winds but hail to quarters in size will
also be possible.

Some showers and storms are expected to linger across the
southwestern half of the Ozarks through much of the day though
coverage and duration should be limited. Despite the cloud cover
expected for tomorrow, temperatures should climb into the middle
to upper 80s similar to todays forecast.

.LONG TERM...(Saturday Night through Friday)
Issued at 131 PM CDT Fri Aug 18 2017

The unsettled and active patter will continue to bring shower and
thunderstorm chances to the Ozarks Saturday night through the
middle of next week. The upper level flow pattern will transition
from southwesterly flow this weekend to northwesterly flow aloft
for the middle of the week with upper level ridging moving over
the area by the end of the week.

In general, there is potential for showers and thunderstorms
nearly each day through Wednesday. By next weekend, there is the
potential for additional rainfall but this is quite a was out in
the extended forecast.

Another note on next week's forecast will be the near normal
temperatures expected to start next week with highs around 90 and
heat index values around the 100 degree make Monday and Tuesday.
The pattern changes previously discussed will change by the end of
the week and temperatures by Wednesday through the end of next
week will again be 5 to 10 degrees below normal for August with
highs in the lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Aug 18 2017

KSGF/KJLN/KBBG: A weak upper level disturbance moving across the
area now may kick off a few showers/isolated thunderstorms, but so
far coverage has been very sparse. Additional chances are
expected late in the taf period near a weakening frontal
boundary, but much of this activity will be north of the taf
sites. In general, expect VFR conditions, but mvfr/ifr visibility
will be possible late tonight toward 12z where the sky can remain
clear with light winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Aug 18, 12:55 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1255 PM CDT Fri Aug 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1255 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

Isolated thunderstorms may be possible late this afternoon. A
complex of thunderstorms is expected to develop across eastern
Kansas late this evening and track east southeast into
southern Missouri overnight. There will be a marginal or limited
risk for a couple strong to severe thunderstorms possible late
this evening and overnight. The main threat will be isolated
damaging wind gusts up to 60 mph and large hail up to the size of
quarters.

Depending upon the track of the system, locally heavy rainfall
may be possible where storms move over the same locations.

Heat index values will climb into the middle to upper 90s for
portions of southeastern Missouri and extreme southwestern
Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic scattered showers and thunderstorms will be possible
from Sunday through middle of next week.

Heat index values will warm into the middle and upper 90s by
later this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be needed through this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:06 PM CDTFlash Flood WarningSGFBourbon6 hr
Aug 18, 2:34 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald56 min
Aug 18, 4:11 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton33 min
Aug 18, 5:34 PM CDTSevere Thunderstorm WarningSGFBarry29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.